Case Published: July 2018
Diagnosis: Cisplatin-induced salt wasting
Case Summary: Though case of true hyponatremia can be multifactorial, cisplatin is the most likely primary culprit in this case. Let’s take a look at the clues. First things first – is this true or pseudonatremia?
Elevated paraproteins (think monoclonal gammopathies)
Now that we know this is true hyponatremia as the serum osmolality is indeed low, let’s divide our differential for true hyponatremia into 3 buckets based on volume status: hypovolemic, euvolemic, and hypervolemic (keeping in mind that assessment of volume status is not always straightforward).
On initial presentation and physical examination, we find a woman with a history of recent spinal surgery, poor oral intake, recent chemotherapy with multiple agents including cisplatin, and hints of hypovolemia on physical exam (dry mucous membranes). From the history and exam, hypervolemic etiologies of hyponatremia seem less likely (i.e. cirrhosis, congestive heart failure). We’ll need some more information to figure out if this fits in the hypovolemic or euvolemic category.
Remember that hypervolemic and hypovolemic both patients develop hyponatremia as their low effective circulating volume (ECV) leads to increased antidiuretic hormone secretion (ADH), insertion of aquaporins in the distal tubule, and ultimately absorption of free water and hyponatremia. Though hypervolemic patients have high total body volume, their ECV is low. In patients with low effective circulating volume, we would usually expect LOW urine sodium.
Hypovolemia and increased serum osmolality are stimuli for increased ADH secretion, with the hypovolemic stimulus being more potent (imagine getting bitten by a tiger and needing to conserve your body volume!) and the osmolality stimulus more sensitive.
Onto more data. We find a high urine sodium (suggests euvolemia) and a high urine osmolality (suggests high ADH activity).
*Drugs (many, including SSRIs, tricyclics, antipsychotics, cyclophosphamide, carbamazepine, opiates, ecstasy)
*Glucorticoid deficiency & hypothyroidism (Corticotropin release hormone and thyrotropin release hormone are increased in these disease states promote ADH secretion from the posterior pituitary)
Other etiologies of euvolemic hyponatremia include psychogenic polydipsia, “tea and toast” diet, and beer potomania.
But on physical exam, we find orthostatic hypotension! How can we put it all together? Close review of the patient’s medications shows us cisplatin use within the last week – which is known to cause renal salt wasting (RSW) and explain the high urine sodium. With RSW, the urine studies are indistinguishable from SIADH and we must rely on the patient’s history and thorough physical exam (including orthostatics) that confirm hypovolemia. The treatment? Give back the salt and replete the volume! This can be done with isotonic solutions such as normal saline (154 meq NaCl/L).
For more, take a look here:
- Adrogué HJ, Madias NE: Hyponatremia. N. Engl. J. Med. 342: 1581–1589, 2000
- Liamis G, Milionis H, Elisaf M: A Review of Drug-Induced Hyponatremia. Am. J. Kidney Dis. 52: 144–153, 2008
- Sterns RH: Disorders of Plasma Sodium — Causes, Consequences, and Correction. N. Engl. J. Med. 372: 55–65, 2015
Case 13 Index
Case 13 Introduction
Case 13 Physical Exam
Case 13 Diagnostic Testing